Alert archive / Montana / Tornado Warnings in 2008

Tornado Warning 4, NWS Great Falls, MT

June 17, 2008Fergus County, Montana

NWS Great Falls, MT issued this tornado warning at Jun 17, 2008, 6:06 PM MDT for Fergus County, Montana. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 6:06 PM MDT (00:06 UTC)
Expired
Jun 17, 2008, 6:30 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Fergus County, MT

The radar

The Billings radar (KBLX), 110 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:15 PM MDTHAIL 0.8818 Sse Grass Range, MTPEA TO NICKLE SIZE HAIL.
Jun 17, 6:35 PM MDTHAIL 116 Sse Grass Range, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:48 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
3633 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KTFX 180006
TORTFX
MTC027-180030-
/O.NEW.KTFX.TO.W.0004.080618T0006Z-080618T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 PM MDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 630 PM MDT

* AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  SOUTHEASTERN FERGUS COUNTY...OR 24 MILES SOUTHWEST OF WINNETT...
  MOVING EAST AT 33 MPH.

* THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN OVER
  RURAL AREAS OF SOUTHEASTERN FERGUS COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
WEDNESDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4676 10862 4675 10864 4674 10890 4675 10900
      4677 10899 4679 10899 4702 10895 4702 10861
      4701 10859
TIME...MOT...LOC 0006Z 272DEG 29KT 4685 10877

$$

COHEN
1 follow-up statement
000 
WWUS55 KTFX 180021
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT TUE JUN 17 2008

MTC027-180030-
/O.CON.KTFX.TO.W.0004.000000T0000Z-080618T0030Z/
FERGUS MT-
620 PM MDT TUE JUN 17 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
SOUTHEASTERN FERGUS COUNTY...

AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A DEVELOPING TORNADO.  THIS DANGEROUS STORM IS LOCATED OVER
SOUTHEASTERN FERGUS COUNTY...OR 18 MILES SOUTHWEST OF WINNETT...
MOVING EAST AT 33 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
WEDNESDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4676 10862 4675 10864 4674 10889 4677 10890
      4680 10889 4691 10881 4702 10861 4700 10859
TIME...MOT...LOC 0020Z 272DEG 29KT 4685 10860

$$

COHEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 17, 5:49 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 17, 5:49 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT TUE JUN 17 2008

UPDATED AVIATION DISCUSSION

.DISCUSSION...

ISOLATED STRONG AND SEVERE THUNDERSTORMS ARE EXPECTED OVER THE
FORECAST AREA THIS AFTERNOON AND EVENING AS INSTABILITY INTERACTS
WITH AN UPPER LEVEL DISTURBANCE. STORMS WILL CONTINUE DEVELOPING
OVER SOUTHWEST MONTANA THIS AFTERNOON...AND WILL MOVE ACROSS
CENTRAL MONTANA THIS EVENING. THEY WILL LIKELY INTENSIFY...AS THEY
INTERACT WITH DEEPER MOISTURE. DEEP MIXED LAYERS...COMBINED WITH
INCREASING MEAN FLOW ALOFT WILL SUPPORT A DAMAGING WIND THREAT
THIS AFTERNOON AND EVENING...ALONG WITH A LARGE HAIL THREAT AS
THEY APPROACH CENTRAL MONTANA. STORMS WILL MOVE INTO NORTH CENTRAL
MONTANA TOWARD MIDNIGHT...AS INSTABILITY LINGERS THERE. WIND
PROFILES WILL BE FAVORABLE FOR A SUPERCELL OR TWO THROUGH
TONIGHT...WITH VERY LARGE HAIL POSSIBLE IN CENTRAL MONTANA. FOR
TUESDAY AND WEDNESDAY AFTERNOONS...ADDITIONAL DISTURBANCES AND
INSTABILITY WILL SUPPORT AFTERNOON THUNDERSTORM
DEVELOPMENT...THOUGH LIMITED MOISTURE WILL LIMIT THE SEVERE
THREAT. OTHERWISE...TEMPERATURES WILL REMAIN NEAR TO ABOVE
SEASONAL AVERAGES. COHEN

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS MAINTAINING
SOUTHWESTERLY FLOW REGIME THRU THIS PERIOD.  CONTINUED WARM TEMPS
WITH AREAS OF MOISTURE WILL KEEP CHANCE OF AFTN/EVE THUNDERSTORMS
THURS EVE PRIMARILY ACROSS SOUTHERN HALF OF CWA.  UPPER RIDGE AXIS
BEGINS TO AMPLIFY OVER CENTRAL MT ON FRI BRINGING WARMER AND DRIER
AIRMASS THRU SAT...BUMPED TEMPS AND SLIGHTLY DECREASED POPS
ACCORDINGLY.  SHORTWAVE TROF ROTATING THRU BASE OF LARGE GULF OF AK
LOW SLIDES THROUGH ID PANHANDLE AND INTO NW MT ON SUN MORNING
BRINGING INCREASED CLOUD COVER AND COOLER TEMPS.  WARANAUSKAS

MONDAY THROUGH TUESDAY NIGHT...CURRENT SUITE OF GUIDANCE DEPICTS AN
UPPER LEVEL TROUGH OF LOW PRESSURE AFFECTING THE FORECAST AREA
DURING DAYS 7 AND 8. THE MOVEMENT OF THIS TROUGH INTO REGION WILL BE
THE RESULT OF A PREVIOUSLY STATIONARY CLOSED LOW OFF THE COAST OF
BRITISH COLUMBIA DRIFTING WEST. SOUTHWESTERLY FLOW ALOFT WILL BE
PRESENT OVER THE REGION DURING BOTH DAYS...HOWEVER A SURFACE COLD
FRONT MAY PASS THROUGH THE AREA DURING TUESDAY EVENING. AFTERNOON
AND EVENING SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED BOTH MONDAY
AND TUESDAY...WITH A GREATER LIKELIHOOD OF PRECIPITATION ON TUESDAY
IN THE PRESENCE OF THE SURFACE COLD FRONT. TEMPERATURES ARE
ANTICIPATED TO BE NEAR THE SEASONAL AVERAGE DURING THIS TIME. ZUMPFE

&&

.AVIATION...

DISTURBANCE IN SOUTHWEST FLOW ALOFT MOVES THROUGH THE REGION THIS
EVENING WITH AN ASSOCIATED COLD FRONT MOVING ACROSS THE AREA AS
WELL. WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED MAY IMPACT
ALL TERMINALS BUT KCTB THROUGH THIS EVENING. FRONT WILL MOVE THROUGH
THE AREA BY MIDNIGHT WITH WINDS SHIFTING TO THE WEST. SKIES WILL
CLEAR AFTER MIDNIGHT. VFR CONDITIONS WILL GENERALLY PREVAIL WITH THE
EXCEPTION OF MVFR CONDITIONS IN THE VICINITY OF SHOWERS AND
THUNDERSTORMS THIS EVENING. SOME THUNDERSTORMS THIS EVENING MAY
PRODUCE LARGE HAIL AND DAMAGING WINDS. HOENISCH

&&

.HYDROLOGY...
CONTINUED SNOW MELT WILL CAUSE ELEVATED WATER LEVELS ON AREA
RIVERS...CREEKS...AND STREAMS. RIVER LEVELS HAVE RISEN ABOVE
BANKFULL ON THE SMITH RIVER 13 MILES SOUTH OF ULM AND NEAR
INTERSTATE 90 IN SOUTHERN JEFFERSON COUNTY...AND RISES HAVE ALSO
BEEN NOTED ON BADGER CREEK NEAR BROWNING AND THE SUN RIVER WEST OF
GREAT FALLS. A FLOOD ADVISORY HAS BEEN ISSUED FOR THE SMITH RIVER
AND OTHER SMALL STREAMS IN CASCADE...BROADWATER...GALLATIN...
JEFFERSON...AND MADISON COUNTIES. OTHER AREAS WILL CONTINUE TO BE
MONITORED THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  75  47  75 /  20  10  20  20
CTB  45  72  45  72 /  20  10  10  10
HLN  48  78  49  79 /  20  10  20  20
BZN  47  78  46  79 /  20  20  20  20
WEY  41  72  39  69 /  20  20  20  20
DLN  45  76  42  75 /  20  20  20  20
HVR  50  77  49  76 /  20   0  10  10
LWT  46  72  45  70 /  30  10  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...SMALL STREAM FLOOD ADVISORY CONTINUES FOR PORTIONS OF SOUTHWEST
AND CENTRAL MONTANA...

&&

SHORT TERM...COHEN
LONG TERM...WARANAUSKAS/ZUMPFE
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 17, 10:36 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1036 AM MDT TUE JUN 17 2008

MTZ008>015-044>055-181230-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1036 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THROUGH TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM CHINOOK...TO
LOMA...TO LINCOLN...AND INCLUDES GREAT FALLS...LEWISTOWN...
HELENA...AND BOZEMAN.

TIMING...
STRONG THUNDERSTORMS WILL DEVELOP BETWEEN 1 AND 3 PM THIS AFTERNOON
OVER SOUTHWEST MONTANA...AND WILL INTENSIFY AS THEY MOVE
NORTHEASTWARD OVER SOUTHWEST AND CENTRAL MONTANA LATE THIS
AFTERNOON AND THIS EVENING. THE SEVERE THUNDERSTORM THREAT WILL
SPREAD ACROSS CENTRAL MONTANA AFTER 4 PM THIS AFTERNOON...AND
WILL LIKELY END ACROSS THE ENTIRE AREA BY 11 PM THIS EVENING.

IMPACTS...
DAMAGING WIND GUSTS OVER 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS
WILL BE THE PRIMARY CONCERNS WITH THE STRONGEST STORMS. INTENSE
LIGHTNING AND LOCALLY HEAVY RAIN WILL ALSO BE CONCERNS. AN
ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT IN CENTRAL MONTANA
EARLY THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NATIONAL WEATHER SERVICE GREAT FALLS WARNING AREA SHOULD MONITOR
CHANGING WEATHER CONDITIONS THROUGH TONIGHT.

OTHER HAZARDOUS WEATHER...
A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR PORTIONS OF
CENTRAL AND SOUTHWEST MONTANA. VERY HEAVY RAIN WITH STORMS MAY
CAUSE FLOODING OF LOW-LYING AND POORLY DRAINED AREAS TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
THURSDAY AFTERNOONS ACROSS CENTRAL AND SOUTHWEST MONTANA.

THE SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH
WEDNESDAY AFTERNOON.

WITH ABOVE NORMAL TEMPERATURES EXPECTED FOR THE REMAINDER OF THE
WEEK...INCREASED SNOWMELT IS EXPECTED OUT OF THE MOUNTAINS. AS A
RESULT...RIVER...CREEK...AND STREAM LEVELS WILL REMAIN HIGH
THROUGHOUT THE WEEK. THE MAIN AREAS OF CONCERN WILL BE NEAR THE
MOUNTAINS. THIS SITUATION WILL CONTINUE TO BE MONITORED FOR
ADDITIONAL FLOOD HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

COHEN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:29 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty46 min
Jun 17, 6:29 PM MDTSevere Thunderstorm WarningTFXFergus16 min
Jun 17, 10:05 PM MDTSevere Thunderstorm WarningTFXFergus44 min
Jun 18, 11:47 AM MDTRiver Flood WarningTFXGallatin12 days

Nearby

Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.